Rollercoaster emotions in a Type 1 patient

rated by 0 users
This post has 8 Replies | 6 Followers

Not Ranked
Posts 1
MakenziSD Posted: Fri, May 6 2011 3:43 PM

I have been in a relationship for the last year with someone who has had Type 1 since he was 12 years old. For the most part we have a great relationship, but it seems like every couple months he turns into a different person for a few days. Every time he is done with one of these "episodes" he says he feels like a weight has been lifted off his shoulders and he promises he wont do it again. Then he is really happy and extremely loving for about a week after. I am aware that when he has low blood sugar he can become irritable and moody, but this is something different. He pretty much completely shuts down on me and shows ZERO emotion. It had been a while since he had one of these episodes, and i figured our relationship was strong so I moved in to his house with him and some friends in January. Everything seemed to be going smoothly (besides the normal bickering here and there) Most recently, about 5 days ago, out of NOWHERE he decided I needed to move out IMMEDIATELY, when just last week we were completely fine and looking for a place of our own to move into. The day before he did this I noticed him becoming detached and he wanted to sleep. I tried to talk to him about what was going on in his head and all he can say is he is "screwed up in the head" and that he needs to be alone right now. He becomes an emotionless, expressionless, depressed person when he is normally a very loving and caring person. I had to move 3 hours north, back in with my parents because I do not have anywhere else to go and he didn't seem phased by that. The way he did this was so cold hearted you would think that I cheated on him or did something terrible to him. I have no idea who this person is that kicked me out. We have not spoken since and i keep wracking my brains to figure out what went wrong but there was no specific event that led to this. The only thing I can think of, is that maybe his diabetes causes him to have weird emotions? Is this behavior typical in someone with diabetes? Please help!

Top 10 Contributor
Male
Posts 374

Doesn't sound like diabetes related to me.  However, he may be suffering from severe depression that may be related to being a type 1 diabetic for so many years.  Diabetes, especially type 1, is a very hard burden for some people (maybe all type 1's?).  Unless he gets back to you and apologizes for his behavior, there doesn't seem to be much you can do.  Good luck.

Bill

"May the Force be with you!"

Diagnosed in 1997; Off all meds except Metformin!! Smile

www.nvhealthy.com

Top 50 Contributor
Male
Posts 50
tomjef replied on Sat, May 7 2011 7:03 PM

I've been T1 for 68 years, starting when I was 10. What you have described doesn't sound like anything I've been through. In my opinion, there's more than diabetes going on here. It would be very unusual for a low blood sugar to continue for as long as you describe, but maybe not impossible. Anyhow, this sounds like a very unusual case. He is very fortunate to have you, trying to help him figure it out, in spite of being screwed up in the head.

Top 10 Contributor
Posts 173
zrebiec replied on Sun, May 8 2011 8:14 AM

As others have noted, this does not look like episodes of low blood glucose that can be unexpected, but are also short-lived. Nor does it appear to be related to diabetes. Something else is apparently going on, most likely of a psychological nature, that is causing these extreme mood shifts. If he is concerned about your relationship, I would suggest that the next step is for him to discuss what is going on with his primary care doctor.

John Zrebiec, MSW, CDE

Chief, Mental Health Services

Joslin Diabetes Center

 

Top 500 Contributor
Female
Posts 3
smc_2001 replied on Fri, May 27 2011 2:37 PM

I have T1 diabetes- 17 years now and have become moody if my sugar is high and even combative if my sugar gets too low. These are things my significant other has had to deal with; however, no moods last longer than an hour really. Good luck with this but I wouldn't blame this on diabetes.

Top 50 Contributor
Male
Posts 50
tomjef replied on Fri, May 27 2011 6:38 PM

smc_2001 I disagree. It's not unusual for someone to become combative when BG gets too low. More specifically, for me  it meant refusing to cooperate with whomever was trying to get me to eat something, because it's obvious to everyone except me that I need fast acting carbs.

Tom dx 12/1942

Top 500 Contributor
Posts 2

Hello, I would like to first say that I am not a doctor or in the medical profession, however, the symptoms your boyfriend is experiencing may be Bipolar or chemical imbalance in the brain due to his diabetes if he is not taking care of himself properly.  I would recommend a neurologist and perhaps ask if you can go with him for support if he will let you.  You may want to write a journal of his behavior and what he is like when he goes through this. If his blood sugars are not controlled correctly, it may be having an affect on brain activity.

He could be having a reaction to his medication and or Insulin. People's body chemistry in general is not a cookie cutter design. My husband was experiencing severe migraines every time he took his Metformin, especially if he ate anything with MSG (Monosodium Glutamate), a flavor enhancer many restaurants use, especially Chinese Restaurants. You can find it at your grocery store, it is called Accent, you can find it in the spices section. For some reason, with his (my husband)  body chemistry, the combination of MSG and the Metformin would cause severe migraines and a severe change in behavior.

Some people develop food allergies which can cause aggressive behavior. Prior to taking the Metformin, my husband could eat anything, even with MSG. After being diagnosed with Diabetes and was prescribed the Metformin, his migraines would be so bad his vision would become very blurry, become dizzy, he could not even work.

Since he changed to Insulin, the migraines aren't nearly as bad (he still gets them during severe storm activity), and the medication his neurologist prescribed has helped tremendously.

If you are able to communicate with him now, I would highly recommend that any time he gets like this, ask him to test his blood sugar, if it is too high or too low, it can have an affect on his emotions. Also, any time he gets like what you are explaining here, try to remember what it is that he ate or drank prior to it and write it down. If he just took his insulin prior to this behavior, write it down. Try to do this for a month or so and see what kinds of patterns of behavior he is experiencing based on what he is doing, eating, drinking, etc.  Be very specific in writing down dates and times, the more information  (data) you have to share with his doctor, the more likely you will be able to help him. Most of all, be patient. He probably doesn't understand what is going on and doesn't know what to do about it. I hope this helps.

Top 500 Contributor
Male
Posts 2

It sounds like he is dealing with depression or bi-polar depression more like it. The diabetes will not make that any easier but its certainly not the root of the problem. He needs therapy and possibly medication or some kind of mental behavior treatment. 

Page 1 of 1 (9 items) | RSS